Flood, Traverse
- When
- August 17, 11:45 AM CST to August 23, 9:15 AM CST
- Where
- Traverse County, 2.83 mi NE of Dumont to 4.38 mi NE of Dumont
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.750, -96.390
Above normal August rainfall brought more flooding on the west branch of 12-mile creek near Dumont from August 17th through August 23rd. 3 feet on August 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Above normal August rainfall brought more flooding on the west branch of 12-mile creek near Dumont from August 17th through August 23rd. The creek rose above the flood stage of 6 feet to 8.3 feet on August 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 10:42 AM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1142 AM CDT Sat Aug 17 2019 .UPDATE... Issued at 1142 AM CDT Sat Aug 17 2019 Shower/storm activity east of Aberdeen finally dissipating this morning. Otherwise, with plenty of sunshine into the afternoon, conditions will become more unstable as storm activity out west this morning moves east. With steep mid level lapse rates along with increasing deep layer shear into the late afternoon and evening, some of the storms could be severe, especially in central south dakota. Updated forecast. UPDATE Issued at 914 AM CDT Sat Aug 17 2019 Updated forecast this morning for storms developing to the southwest of Aberdeen and slowly lifting northeast. These look to be weak and may have brief heavy downpours. Increased pops for this morning. && .SHORT TERM...(Today through Sunday Afternoon) Issued at 430 AM CDT Sat Aug 17 2019 Low-level jet forced showers have tapered off early this morning across south central SD. Clear skies and daytime heating will help increase instability across the region today ahead of an upper trough and sfc cold front. Timing this system on the CAMs will need some fine-tuning as the morning progresses. Best chances for initiation appear to be around 2 to 4 pm from central SD to the James Valley. Some models keep the storms going into mid to late evening while others, like the HRRR, maintain activity until well after midnight. Tried to keep the highest pops with fropa for now. The NAM really ratchets up the CAPE this afternoon to around 4000 J/kg by 21z. This may well be on the high side, but suffice to say that instability will be sufficient to support storms with no capping expected. 0-1km helicity around 1.0 with the front across south central SD is enough to not rule out a tornado or two. Shear is expected to be 35 to 50 kts, more than ample for large hail. Sunday will be quieter and drier with sfc high pressure building over the northern Plains. .LONG TERM...(Sunday Evening through Friday) Issued at 430 AM CDT Sat Aug 17 2019 Surface high pressure will be departing the region as we begin the period on Sunday night. Southerly flow and warm air advection will develop heading into Monday, bringing a surge in temperatures into the 80s to near 90 degrees. Will then be watching a cold front passage Monday evening bringing a potential for showers and thunderstorms. Instability will set up out ahead of the front, but capping may be an issue initially. The post-frontal air mass on Tuesday will feature cooler temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 622 AM CDT Sat Aug 17 2019 VFR conditions are expected through this morning. A front will move through the region this afternoon through late tonight bringing showers and thunderstorms. Storms may drop conditions to IFR. Some storms may be severe with large hail and damaging winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...TMT AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 333 AM CDT Sat Aug 17 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A cold front will sweep through the region this afternoon and evening bringing strong to severe storms. Large hail, damaging winds, and even a tornado or two will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms are possible Monday evening, mainly east of the Missouri River. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850699.